Alabama, 2003

Flash Flood in Alabama, May 18, 2003

May 18, 2003 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 18, 10:14 AM CST, 3 minutes earlier.

Area forecast discussion, May 18, 10:14 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1115 AM CDT SAT MAY 17 2003

WILL UPDATE ZONES TO REFLECT TORNADO WATCH 411 THROUGH 4PM.

.BHM...FLASH FLOOD WATCH TODAY ALZ011>015-017>028-030>036-039>041
89
JBW
Hazardous weather outlook, May 18, 6:20 AM CST, 3 hours 57 minutes before
ALZ011>015-017>050-181445-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 AM CDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

THE UPPER LEVEL LOW TO OUR WEST RESPONSIBLE FOR THE RAIN AND
THUNDERSTORMS OF THE LAST SEVERAL DAYS IS EXPECTED TO WEAKEN AS IT
GRADUALLY SLIDES TO THE CENTRAL GULF COAST.  HOWEVER...DUE TO THE
ABUNDANT MOISTURE...HEAT OF THE DAY...AND THE PROXIMITY OF THE UPPER
LEVEL LOW...SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
THE FORECAST AREA...MAINLY ALONG AND SOUTHEAST OF THE INTERSTATE 59
CORRIDOR.

AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR A BROAD CORRIDOR
OF COUNTIES EXTENDING FROM SOUTHWEST TO NORTHEAST ACROSS THE FORECAST
AREA.  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM THROUGHOUT THE
DAY...AND MOVE FROM SOUTHWEST TO NORTHEAST ACROSS THIS CORRIDOR.
SOME LOCATIONS HAVE RECEIVED 3 TO 4 INCHES OF RAIN IN THE LAST 24
HOURS...AND ADDITIONAL RAIN CAN QUICKLY CAUSE FLOODING PROBLEMS.
OTHERWISE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
SOUTHEASTERN THIRD OF THE FORECAST AREA TODAY.  THE PRIMARY HAZARDS
FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED TODAY.

In the hours before

Local storm report, May 18, 8:01 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
901 AM CDT SUN MAY 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 AM    FORESTDALE                AL   FLASH FLOOD
05/18/03   JEFFERSON                      ALONG FIVE MILE CREEK
                                          NEAR US HIGHWAY 31.
                                          REPORTED BY JEFFERSON
                                          COUNTY EMA.
Special weather statement, May 18, 8:36 AM CST, 1 hour 41 minutes before
ALZ036-037-181530-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
936 AM CDT SUN MAY 18 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR COOSA AND TALLAPOOSA COUNTIES
UNTIL 1030 AM CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 936 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES SOUTHEAST OF ROCKFORD...MOVING NORTHEAST AT 20
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROCKFORD...
KELLYTON...DADEVILLE...ALEXANDER CITY...JACKSONS GAP...GOODWATER...
NEW SITE AND GOLDVILLE THROUGH 1030 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.  FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL IS POSSIBLE AS
WELL.

LAT...LON 3280 8637 3277 8575 3312 8567 3308 8637

The radar

The Birmingham radar (KBMX), 110 km away, was scanning. The volume nearest the first event began at 16:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Calhoun

When
May 18, 10:17 AM CST to 12:17 PM CST
Where
Calhoun County, Countywide
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Water covered several roads across the county making the roads temporarily impassable. The most impacted area was around Anniston.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361193.